Alert archive / South Carolina / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 50, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 28, 2009, 7:24 PM EDT for Fairfield County, Kershaw County, Lancaster County, South Carolina. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2009, 7:24 PM EDT (23:24 UTC)
- Expired
- May 28, 2009, 8:15 PM EDT
- In force
- 51 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Fairfield County, SC, Kershaw County, SC, Lancaster County, SC
The radar
The Columbia radar (KCAE), 63 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 7:48 PM EDT | HAIL 1.25 | 7 Wsw Bethune, SC | AMATEUR RADIO SPOTTER REPORTED HALF DOLLAR SIZE ALONG PORTER ROAD. |
| May 28, 7:50 PM EDT | TSTM WND DMG | 7 Wsw Bethune, SC | HAM RADIO SPOTTER REPORTED TREES DOWN ALONG WITH REPORT OF A FUNNEL CLOUD ALONG PORTER RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 889 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 568 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- -47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 282324
SVRCAE
SCC039-055-057-290015-
/O.NEW.KCAE.SV.W.0050.090528T2324Z-090529T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
724 PM EDT THU MAY 28 2009
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA
KERSHAW COUNTY IN CENTRAL SOUTH CAROLINA
EASTERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 815 PM EDT
* AT 721 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LIKELY SEVERE THUNDERSTORM. THIS STORM WAS IN THE LAKE WATEREE
AREA OF EASTERN FAIRFIELD COUNTY. MOVEMENT WAS EASTWARD NEAR 15
MPH.
* THE LAKE WATEREE AREA IS IN THE WARNING AREA.
EXPECT DAMAGING WIND AND HAIL WITH THIS THUNDERSTORM.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
LAT...LON 3464 8045 3433 8034 3433 8037 3430 8036
3430 8040 3427 8044 3424 8043 3416 8083
3416 8084 3419 8086 3426 8083 3425 8090
3447 8102
TIME...MOT...LOC 2321Z 267DEG 16KT 3437 8084
$$1 follow-up statement
000
WWUS52 KCAE 282335
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
735 PM EDT THU MAY 28 2009
SCC039-055-057-290015-
/O.CON.KCAE.SV.W.0050.000000T0000Z-090529T0015Z/
LANCASTER SC-KERSHAW SC-FAIRFIELD SC-
735 PM EDT THU MAY 28 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR FAIRFIELD...KERSHAW AND LANCASTER COUNTIES...
AT 729 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A CLUSTER OF THUNDERSTORMS EXTENDING FROM THE LAKE WATEREE
AREA EASTWARD INTO CENTRAL KERSHAW COUNTY. MOVEMENT WAS EASTWARD
NEAR 15 MPH. A FEW OF THE THUNDERSTORMS WILL LIKELY CONTAIN WIND
GUSTS NEAR 60 MPH AND PENNY-SIZE HAIL.
A SMALL INTERIOR ROOM ON THE LOWEST FLOOR USUALLY OFFERS THE
BEST PROTECTION FROM SEVERE THUNDERSTORMS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.
LAT...LON 3464 8045 3433 8034 3433 8037 3430 8036
3430 8040 3427 8044 3424 8043 3416 8083
3416 8084 3419 8086 3426 8083 3425 8090
3447 8102
TIME...MOT...LOC 2332Z 267DEG 16KT 3437 8078
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:12 PM EDT, 4 hours 12 minutes earlier.
Area forecast discussion, May 28, 3:12 PM EDT, 4 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 312 PM EDT THU MAY 28 2009 .SYNOPSIS... AN COLD FRONT WILL MOVE ACROSS THE AREA LATE FRIDAY. WARM AND MOIST AIR AHEAD OF THE FRONT WILL KEEP THE THREAT OF SHOWERS AND THUNDERSTORMS ACROSS THE REGION THROUGH FRIDAY. DRY HIGH PRESSURE WILL DOMINATE FOR THE WEEKEND AND INTO EARLY NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... AFTERNOON AND EVENING SHOWERS EXPECTED TO DIMINISH OVERNIGHT TONIGHT. SOUTHWEST UPPER FLOW CONTINUES WITH A FEW WEAK SHORTWAVES MOVING THROUGH. PWAT REMAINS HIGH WITH VALUES 1.5 TO 1.9 INCHES. LOCALLY HEAVY RAINFALL POSSIBLE INTO THE EVENING. OVERNIGHT LOWS SHOULD BE NEAR THOSE OF THE PAST FEW NIGHTS...LOWS IN THE MID 60S TO AROUND 70. && .SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/... THE MAIN UPPER TROUGH TO MOVE THROUGH THE REGION FRIDAY NIGHT INTO SATURDAY MORNING. COLD FRONT NOT MOVING THROUGH UNTIL FRIDAY EVENING. SURFACE TROUGH EXPECTED TO DEVELOP OVER THE CENTRAL CAROLINAS FRIDAY. AIR MASS BECOMING MODERATELY UNSTABLE WITH LI VALUES -4 TO -7 AND CAPES 1400 TO 2200 J/KG. WIND SHEAR MAY BE STRONG ENOUGH TO BRING A CHANCE OF SEVERE STORMS TO THE AREA ALONG AND EAST OF THE SURFACE TROUGH FRIDAY AFTERNOON. HAIL AND STRONG WIND AND HEAVY RAIN WILL BE THE MAIN HAZARDS OVER EASTERN SC. ONCE THE FRONT MOVES THROUGH FRIDAY NIGHT...CONDITIONS DRY OUT. && .LONG TERM /SATURDAY THROUGH THURSDAY/... MEDIUM RANGE MODELS CONTINUE TO BE IN GENERAL AGREEMENT WITH THE LARGE SCALE PATTERN ALOFT. UPPER TROUGH OVER THE EASTERN U.S. MOVING OUT SATURDAY WITH THE SUBTROPICAL RIDGE BUILDING OVER WITH WESTERN ATLANTIC THROUGH THE MIDDLE OF NEXT WEEK. SURFACE FRONT LOOKS TO REMAIN NORTH OF THE FORECAST AREA. RETURN FLOW WILL BRING INCREASING MOISTURE BY MID-WEEK. INCLUDED LOW CHANCE POPS FOR DIURNAL CONVECTION WEDNESDAY AND THURSDAY. TEMPS AT OR A LITTLE ABOVE NORMAL. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... VFR CONDITIONS GIVING WAY TO MVFR/IFR OVERNIGHT. MOIST AND UNSTABLE ATMOSPHERE HAS BEGUN TO SPAWN SHOWERS/THUNDERSTORMS AROUND THE TAF SITES AND EXPECT THE COVERAGE TO INCREASE OVER THE NEXT COUPLE OF HOURS. WILL MAINTAIN TSRA IN A TEMPO GROUP THROUGH 22Z WHEN MUCH OF THE ACTIVITY SHOULD DISSIPATE. NEXT CONCERN WILL BE STRATUS AND FOG POTENTIAL AFTER 29/06Z...AS SOME MIXING EXPECTED TO PERSIST THROUGH THE NIGHT BELIEVE THERE WILL AGAIN BE IFR CIGS WITH VSBYS ULTIMATELY BEING DEPENDENT ON WHERE THE RAIN FALLS THIS EVENING. FOG AND STRATUS WILL LIFT/BURN OFF BY 29/14Z WITH A COLD FRONT APPROACHING AT THE END OF THE PERIOD BRINGING ANOTHER CHANCE OF SHOWERS/THUNDERSTORMS FROM 29/14Z THROUGH THE END OF THE PERIOD. EXTENDED AVIATION OUTLOOK... A WEAK COLD FRONT WILL CROSS THE AREA FRIDAY RESULTING IN WHICH WILL HELP TO TRIGGER SCATTERED SHOWERS/POSSIBLE STORMS. DRIER CONDITIONS EXPECTED SATURDAY THROUGH TUESDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && SYNOPSIS...10 NEAR TERM...10 SHORT TERM...10 LONG TERM...10 AVIATION...
Hazardous weather outlook, May 28, 4:20 AM EDT, 15 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 420 AM EDT THU MAY 28 2009 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-290830- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 420 AM EDT THU MAY 28 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN TODAY DURING THE LATE MORNING AND EARLY AFTERNOON HOURS ACROSS THE AREA. LOCALLY HEAVY RAINFALL AMOUNTS OF 1 TO 2 INCHES AN HOURS WILL BE POSSIBLE IN SLOW MOVING STORMS. FLOODING OF LOW LYING AREAS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 28, 1:47 PM EDT, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 147 PM EDT THU MAY 28 2009 SCZ029-031-281845- LEE-SUMTER- 147 PM EDT THU MAY 28 2009 ...A STRONG THUNDERSTORM WAS SUMTER COUNTY... AT 144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR MULBERRY...OR 5 MILES EAST OF SUMTER... MOVING NORTHEAST AT 25 MPH. SMALL HAIL IS EXPECTED WITH THIS STORM ALONG WITH HEAVY RAIN. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE AS THE STORM MOVES TO THE NORTHEAST OF DOWNTOWN SUMTER TOWARD LEE COUNTY. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9. AWP
Special weather statement, May 28, 6:14 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 614 PM EDT THU MAY 28 2009 SCZ021-282315- FAIRFIELD- 614 PM EDT THU MAY 28 2009 ...STRONG THUNDERSTORMS AFFECTING FAIRFIELD COUNTY... STRONG THUNDERSTORMS WILL LIKELY AFFECT PARTS OF NORTHERN FAIRFIELD COUNTY THROUGH 700 PM. THE AREA MOST THREATENED IS THE AREA BETWEEN SHELTON AND WOODWARD. THE THUNDERSTORMS WILL LIKELY CONTAIN FREQUENT LIGHTNING...WIND GUSTS NEAR 40 MPH...AND VERY HEAVY DOWNPOURS. LISTEN FOR LATER STATEMENTS OR POSSIBLE WARNINGS.
Special weather statement, May 28, 6:35 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 635 PM EDT THU MAY 28 2009 SCZ021-282330- FAIRFIELD- 635 PM EDT THU MAY 28 2009 ...A STRONG THUNDERSTORM WAS AFFECTING SOUTHEAST FAIRFIELD COUNTY... AT 632 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM IN SOUTHEAST FAIRFIELD COUNTY JUST SOUTHEAST OF RIDGEWAY. MOVEMENT WAS NORTHEASTWARD NEAR 15 MPH. THIS THUNDERSTORM WILL LIKELY CONTAIN FREQUENT LIGHTNING... WIND GUSTS NEAR 45 MPH...VERY HEAVY DOWNPOURS AND SMALL HAIL. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.
Local storm report, May 28, 6:53 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
653 PM EDT THU MAY 28 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM TSTM WND DMG 4 W WAXHAW 34.94N 80.82W
05/28/2009 LANCASTER SC LAW ENFORCEMENT
SHERIFF DISPATCH REPORTED A TREE DOWN ACROSS A CAR ON JIM
WILSON RD.
&&
VAUGHANThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 5:47 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 73 min |
| May 28, 7:58 PM EDT | Tornado Warning | CAE | Kershaw | 25 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.